Illinois, 2009

Hail and Damaging Winds in Illinois, June 19, 2009

June 19, 2009 · NWS DVN · 5 events in 3 counties and zones

A warm front stretching from north central Iowa to northwest Illinois sparked some showers and thunderstorms during the morning of June 19. Some of the storms were severe producing winds over 58 mph and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front stretching from north central Iowa to northwest Illinois sparked some showers and thunderstorms during the morning of June 19. Some of the storms were severe producing winds over 58 mph and some hail. In addition, lightning struck a church in Freeport, IL causing some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 2:14 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 2:14 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 AM CDT FRI JUN 19 2009

.SYNOPSIS...TWO STORM CLUSTERS ARE CURRENTLY MOVING THROUGH THE
REGION. FIRST OVER SOUTHERN WI AND NORTHERN IL DEVELOPED IN LOW-
LEVEL WAA AND HAD LITTLE EFFECT ON OUR AREA. SECOND AND MORE OF
CONCERN TO US IN THE CLUSTER OF STORMS IN SOUTHEAST NE AND EXTREME
WESTERN IA...ALONG THE FRONTAL BOUNDARY WHICH STRETCHES FROM
SOUTHWEST KS NORTHEAST INTO SOUTHERN MN.

&&

.SHORT TERM...TODAY AND TONIGHT.
MAIN CONCERN FOR US IS THREAT OF SEVERE WEATHER TODAY AND THIS
EVENING. CLUSTER OF STORMS TO OUR WEST WILL BE THE KEY TO OUR
THREAT TODAY. IF THEY HOLD TOGETHER AND DEVELOP INTO A WELL
ORGANIZED SYSTEM AND TAP INTO THE HIGHLY UNSTABLE AIR OVER
IOWA...THAT WILL BE THE PROBLEM OF THE DAY. IF THE CAP HOLDS AND
THE STORMS WEAKEN AS THEY MOVE EAST...THEN THE CHALLENGE WILL BE
TO ASSESS THEIR IMPACT ON THE ENVIRONMENT OVER THE STATE AND THE
POTENTIAL FOR REDEVELOPMENT LATER THIS AFTERNOON AND EVENING AS
THE SURFACE COLD FRONT MOVES THROUGH THE CWA.

INSTABILITY IS QUITE HIGH WITH SBCAPES BETWEEN 2000 AND 3000
J/KG...EVEN AT THIS TIME IN THE MORNING. HOWEVER...CIN IS HIGH
ESPECIALLY OVER THE SOUTHERN PART OF THE CWA. 0-6KM SHEAR SUPPORTS
WELL ORGANIZED CONVECTION...PERHAPS EVEN SUPERCELLS IF UPDRAFTS
ARE SURFACE-BASED...BUT 0-1KM SHEAR AND SSW SURFACE WINDS ARE NOT
PARTICULARLY FAVORABLE FOR TORNADOES. MAIN THREATS TODAY WILL BE
WIND AND LOCAL HEAVY RAIN/FLASH FLOODING. RECENT RAINS HAVE
SATURATED SOILS IN MANY PARTS OF THE CWA...BUT WILL HOLD OFF ON
ISSUING A FLASH FLOOD WATCH AS THE DETAILS OF THE THREAT REMAIN
UNCLEAR.

MODELS AGREE IN BRINGING THE FRONT THROUGH THE CWA THIS EVENING
WHICH SHOULD END THE SEVERE/HEAVY RAIN THREAT.

.LONG TERM...SATURDAY THROUGH THURSDAY

THE UPPER TROUGH SHIFTS TO OUR EAST BY SATURDAY BUT THE WARM MOIST
AIR MASS AND JET AXIS WILL PERSIST OVER THE MID AND UPPER MISSISSIPPI
RIVER VALLEY INTO NEXT WEEK. THUS WHILE THIS WOULD SUPPORT AT
LEAST SOME CHANCE OF RAIN...SURFACE FEATURES IN ALL THE MODELS ARE
VERY WEAK AND ILL-DEFINED...THUS IT IS HARD TO PIN DOWN POP
CHANCES. WAA RETURNS SUNDAY AS THE WARM FRONT LIFTS BACK NORTH...
SO HAVE SOME POPS ASSOCIATED WITH THIS. TEMPS AND HUMIDITY THE
NEXT WEEK WILL BE RATHER SUMMER-LIKE.

&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH THE FORECAST PERIOD
OUTSIDE OF THUNDERSTORMS...WHERE VERY MOIST CONDITIONS WILL RESULT
ON IFR-LIFR CIGS AND VSBYS WHERE THE STORMS OCCUR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

WOLF
Hazardous weather outlook, Jun 19, 3:38 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT FRI JUN 19 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
438 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA TODAY AND ARE LIKELY TO
BE SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL. THE ATMOSPHERE IS
VERY UNSTABLE AND WINDS ALOFT SUPPORT WELL ORGANIZED THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS. INTENSE RAINFALL
WILL OCCUR WITH THESE STORMS THAT MAY CAUSE MINOR FLOODING. WHERE
MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA...FLASH FLOODING
IS LIKELY.

THE FIRST GROUP OF THUNDERSTORMS IS CURRENTLY IN WESTERN IOWA AND
MOVING EASTWARD. THIS COULD BRING A ROUND OF MORNING SEVERE
WEATHER. AS THE COLD FRONT MOVES THROUGH THE AREA LATER THIS
AFTERNOON AND EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS
POSSIBLE.

THE THREAT OF SEVERE WEATHER WILL END LATER TONIGHT WHEN THE COLD
FRONT EXITS THE AREA.

THE STORM PREDICTION CENTER HAS ALMOST ALL OF THE AREA UNDER A
MODERATE RISK OF SEVERE THUNDERSTORMS...THUS AN EMERGENCY
MANAGEMENT CONFERENCE CALL WILL BE SCHEDULED LATER TODAY TO
DISCUSS THE SEVERE THREAT.

IN ADDITION...SOME AREA RIVERS ARE EXPERIENCING GENERALLY MINOR
FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY. REPORTS OF STRONG WINDS...
WIND DAMAGE AND RAINFALL AMOUNTS WILL BE APPRECIATED.

WOLF

In the hours before

Local storm report, Jun 19, 7:50 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     TSTM WND GST     2 W DUBUQUE             42.50N 90.74W
06/19/2009  E80 MPH          DUBUQUE            IA   TRAINED SPOTTER

            50 TO 60 MPH WINDS IWTH GUST TO 70 TO 80 MPH.WIND
            EQUIPMENT BROKEN.

&&

WE
Local storm report, Jun 19, 7:52 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     URBANA                  42.22N 91.88W
06/19/2009                   BENTON             IA   TRAINED SPOTTER

            LOTS OF DAMAGE IN THE TOWN OF URBANA. 1-2 FT. DIAMETER
            TREES DOWN. HIGHWAY SIGNS BLOWN OVER. SHINGLES PEELED OFF
            HOUSES. GAS AND BANK SIGN BLOWN OUT. TIME ESTIMATED.

&&

LEGRO
Local storm report, Jun 19, 7:53 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     DUBUQUE                 42.50N 90.69W
06/19/2009  E55 MPH          DUBUQUE            IA   TRAINED SPOTTER

            DOWNTOWN DUBUQUE.

&&

WE
Local storm report, Jun 19, 7:55 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     3 NW DUBUQUE            42.53N 90.73W
06/19/2009                   DUBUQUE            IA   TRAINED SPOTTER

            2-3 FOOT DIAMETER TREE DOWN. TIME ESTIMATED.

&&

LEGRO
Local storm report, Jun 19, 7:57 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     EARLVILLE               42.48N 91.27W
06/19/2009                   DELAWARE           IA   TRAINED SPOTTER

            TREES DOWN. WINDOWS BLOWN IN AND ROOF DAMAGE.

&&

WE
Local storm report, Jun 19, 8:01 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     DUBUQUE                 42.50N 90.69W
06/19/2009                   DUBUQUE            IA   TRAINED SPOTTER

            POWER LINES DOWN IN TOWN. TIME ESTIMATED.

&&

LEGRO

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 19, 8:09 AM CST
Where
Jo Daviess County, 0.86 mi NW of East Dubuque
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.490, -90.640

Wind gusts estimated to be 75 mph uprooted a tree in East Dubuque, IL around 909 am June 19. The tree fell onto some power lines and caught on fire.

Thunderstorm Wind, Stephenson

When
June 19, 8:45 AM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

Wind gusts estimated to be 70 mph blew down several tree limbs about 6 to 8 inches in diameter across Freeport, IL around 945 am June 19.

Thunderstorm Wind, Stephenson

When
June 19, 8:45 AM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -89.630

Wind gusts estimated to be 70 mph blew down several trees and branches in Freeport, IL around 945 am June 19.

Lightning, Stephenson

When
June 19, 8:45 AM CST
Where
Stephenson County, 1.15 mi NW of Freeport
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.292, -89.635

Lightning struck a Church in Freeport, IL around 945 am June 19.

Hail, Carroll

When
June 19, 8:54 AM CST
Where
Carroll County, 0.86 mi SW of Chadwick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -89.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183841, 183848, 183851, 183855, 183852.